Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Amarillo, TX

August 9, 2009Carson County, Potter County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 9, 2009, 8:04 PM CDT for Carson County, Potter County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2009, 8:04 PM CDT (01:04 UTC)
Expired
Aug 10, 2009, 12:00 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Carson County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 24 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2560 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 100104
FFWAMA
TXC065-375-100500-
/O.NEW.KAMA.FF.W.0007.090810T0104Z-090810T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARSON COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF PANHANDLE...
  POTTER COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF AMARILLO...

* UNTIL MIDNIGHT CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 55 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3562 10202 3561 10118 3518 10135 3519 10212

$$

SJOHNSON
1 follow-up statement
000 
WGUS74 KAMA 100218
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT SUN AUG 9 2009

TXC065-375-100500-
/O.CON.KAMA.FF.W.0007.000000T0000Z-090810T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTER TX-CARSON TX-
918 PM CDT SUN AUG 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CARSON AND POTTER COUNTIES...

AT 909 PM CDT...THE PUBLIC REPORTED FLASH FLOODING IN THE WARNED 
AREA. THOUGH MOST OF THE STORMS HAVE EXITED THE AREA...SOME 
LOCATIONS RECEIVED OVER 4 INCHES OF RAIN...THEREFORE WATER OVER 
ROADWAYS WILL BE SLOW TO RECEDE.

REMAINING THUNDERSTORMS SHOULD DISSIPATE OVER THE NEXT FEW HOURS.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 55 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3562 10202 3561 10118 3518 10135 3519 10212

$$

SJOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:42 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 9, 6:42 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT SUN AUG 9 2009

.AVIATION...
FOR THE 00Z TAFS...COLD FRONT JUST REACHING KAMA WILL BE RESPONSIBLE
FOR THE VARIABLE WIND DIRECTIONS OVER THE NEXT 6 HOURS AND THE
THUNDERSTORMS BRINGING IFR CONDITIONS TO KAMA. ONCE THE STORMS
PASS...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...THOUGH
CONVECTION MAY DEVELOP TOWARDS THE TAIL END OF THE TAF PERIOD.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 239 PM CDT SUN AUG 9 2009/

DISCUSSION...
A COLD FRONT HAS SLID INTO THE OK PANHANDLE AND NORTHWEST HALF OF THE
TX PANHANDLE THIS AFTERNOON PROVIDING QUITE A CONTRAST IN TEMPS
ACROSS THE CWA. CURRENT SFC TEMPS RANGE FROM THE MID/UPPER 90S IN THE
SOUTHEAST TO NEAR 80 IN THE NORTHWEST. THE SUBTROPICAL MOISTURE PLUME
CONTINUES TO STREAM ACROSS THE AREA SUPERIMPOSED OVER THE TOP OF THE
LOW LEVEL CONVERGENT ZONE AND SHOULD PROVIDE A DECENT OPPORTUNITY FOR
SHOWERS AND THUNDERSTORMS. A NARROW BAND OF ELEVATED SHOWERS WITH A
FEW EMBEDDED THUNDERSTORMS HAS PERSISTED THROUGH MOST OF THE DAY
ACROSS THE WESTERN/NORTHERN ZONES IN AN AREA OF ENHANCED MESOSCALE
LIFT. PER THE 12Z RAOB DATA...A 100KT JET STREAK WAS LOCATED ACROSS
THE CENTRAL PLAINS WITH THE PANHANDLES FAVORABLY POSITIONED IN THE
RIGHT ENTRANCE REGION. COMBINED WITH THE FORCING AHEAD OF A SUBTLE
SHORTWAVE MOVING ACROSS THE FOUR CORNERS...LIFT HAS ALLOWED THE
INSTABILITY SUGGESTED BY THE MORNING ACCAS FIELD TO BE REALIZED. THE
FIRST SURFACE BASED THUNDERSTORM DEVELOPED RECENTLY IN NORTHWEST OK
WHERE TEMPS HAVE APPROACHED 100 DEGREES. SLIGHT CHANCE POPS HAVE BEEN
INCLUDED THROUGH THIS EVENING ACROSS ALL BUT THE EXTREME SOUTHEAST
PART OF THE CWA.

THE COLD FRONT IS FORECAST TO HANG UP THIS EVENING ACROSS THE
PANHANDLES AND WILL COMPLICATE MATTERS FOR MONDAY/TUESDAY. THE
MODELS WANT TO MIX THIS BOUNDARY OUT FOR MONDAY WITH SLIGHTLY ABOVE
NORMAL TEMPS AND SOUTHERLY WINDS RETURNING BY THE AFTERNOON. THIS
IDEA WAS GENERALLY FOLLOWED ALTHOUGH GUIDANCE TEMPS WERE UNDERCUT IN
THE NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON HOURS AS THE LEE TROF SHARPENS AND ENHANCES LOW LEVEL
CONVERGENCE ACROSS THE NORTHWEST. WITH WEST TO NORTHWEST FLOW ALOFT
BY MONDAY EVENING...THESE SHOWERS AND THUNDERSTORMS /IN ADDITION TO
THE DIURNAL MOUNTAIN STORMS/ WILL PROPAGATE INTO THE REMAINDER OF
THE AREA...ESPECIALLY AFTER 00Z. THE COLD FRONT IS THEN PROGGED TO
DIVE SOUTH MONDAY NIGHT. ENHANCED UPSLOPE FLOW AND SYNOPTIC FORCING
WILL SUPPORT CHANCE POPS IN MOST AREAS WITH THE POTENTIAL EXISTING
FOR LOCALLY HEAVY RAINFALL. PWATS ARE FORECAST TO EXCEED 1.5 INCHES
ACROSS MUCH OF THE NORTH/EAST BY THIS TIME. STORMS WILL BE POSSIBLE
ON TUESDAY AND TUESDAY NIGHT AS THE FRONT REMAINS IN THE VICINITY AND
NORTHWEST FLOW PERSISTS. A FEW STORMS COULD BECOME SEVERE WITH PEAK
HEATING MONDAY AND TUESDAY...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

DAYTIME POPS WERE RETAINED OVER THE EAST/CENTRAL ZONES ON WEDNESDAY
GIVEN THE MOIST/UNSTABLE AIRMASS IN PLACE. PWATS ARE PROGGED TO
REMAIN CLOSE TO 1.5 INCHES. GFS BUFKIT DATA INDICATES AN UNCAPPED
ATMOSPHERE WITH DECENT HODOGRAPHS SO SEVERE WEATHER CANNOT BE RULED
OUT. ALSO...SLIGHT CHANCE POPS WERE RETAINED AREAWIDE ON WEDNESDAY
GIVEN THE PERSISTENT NORTHWEST FLOW ALOFT. TEMPS ARE PROGGED TO
REMAIN NEAR CLIMO THURSDAY AND BEYOND WITH EVENING CONVECTION
POSSIBLE THROUGH FRIDAY. THE WEEKEND FORECAST REMAINS DRY AT THIS
TIME.

JOHNSON

FIRE WEATHER...
FIRE WEATHER CONCERNS ACROSS THE PANHANDLES WILL REMAIN LIMITED OVER
THE NEXT 7 DAYS. TEMPERATURES WILL CONTINUE TO HOVER AROUND SEASONAL
NORMALS WITH THUNDERSTORMS POSSIBLE MOST DAYS...MAINLY IN THE
AFTERNOON AND EVENING HOURS. MINIMUM RELATIVE HUMIDITIES ARE
FORECAST TO REMAIN ABOVE 25 PERCENT IN MOST AREAS WITH 20FT WIND
SPEEDS LESS THAN 15 MPH. THE MAIN CONCERN WILL BE THE POTENTIAL FOR
LIGHTNING.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/08
Hazardous weather outlook, Aug 9, 1:00 PM CDT, 7 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN AUG 9 2009

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS
PANHANDLE. A FEW OF THE STORMS THAT FORM MAY APPROACH SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS MUCH OF
THE OKLAHOMA AND TEXAS PANHANDLES MONDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWEST
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY NIGHT AND
FRIDAY NIGHT. SOME OF THE STORMS THAT DEVELOP MAY APPROACH SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD
TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Local storm report, Aug 9, 6:11 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT SUN AUG 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             AMARILLO                35.20N 101.82W
08/09/2009  E0.75 INCH       POTTER             TX   NWS OFFICE

            ISOLATED PENNY SIZE HAIL WITH CONSIDERABLE MARBLE SIZE
            HAIL

&&

EVENT NUMBER AMA0900154

NUNEZ
Local storm report, Aug 9, 6:24 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT SUN AUG 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             AMARILLO                35.20N 101.82W
08/09/2009  E0.75 INCH       POTTER             TX   NWS EMPLOYEE

            A FEW PENNY SIZE HAIL AND CONSIDERABLE ONE HALF INCH
            HAIL... LOOP 335 AND FRITCH HIGHWAY

&&

EVENT NUMBER AMA0900155

NUNEZ
Local storm report, Aug 9, 6:29 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT SUN AUG 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 ENE AMARILLO          35.24N 101.70W
08/09/2009  E0.75 INCH       POTTER             TX   NWS OFFICE

            ISOLATED PENNY SIZE HAIL WITH CONSIDERABLE MARBLE SIZE
            HAIL AT NWS OFFICE

&&

CORRECTED REMARKS

EVENT NUMBER AMA0900154

NUNEZ
Local storm report, Aug 9, 6:32 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT SUN AUG 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             6 NE AMARILLO           35.26N 101.74W
08/09/2009  E0.75 INCH       POTTER             TX   NWS EMPLOYEE

            A FEW PENNY SIZE HAIL AND CONSIDERABLE ONE HALF INCH
            HAIL... LOOP 335 AND FRITCH HIGHWAY

&&

CORRECTED LOCATION

EVENT NUMBER AMA0900155

NUNEZ
Special weather statement, Aug 9, 7:07 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT SUN AUG 9 2009

TXZ011>013-100030-
OLDHAM TX-POTTER TX-CARSON TX-
707 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR CARSON...POTTER AND
OLDHAM COUNTIES.

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTH OF BOYS RANCH TO
PANTEX...MOVING NORTHEAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Aug 9, 7:35 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT SUN AUG 9 2009

TXZ011>013-100100-
OLDHAM TX-POTTER TX-CARSON TX-
735 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR CARSON...POTTER AND
OLDHAM COUNTIES.

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BOYS RANCH TO PANHANDLE...MOVING
EAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:55 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter65 min
Aug 9, 11:46 PM CDTAreal Flood WarningAMACarson, Potter8 hr
Aug 10, 5:36 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall84 min
Aug 10, 5:44 PM CDTAreal Flood AdvisoryAMAPotter2 hr
Aug 10, 6:30 PM CDTAreal Flood AdvisoryAMAHutchinson86 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.